Although drug-drug interactions constitute only a small proportion of adverse drug reactions, they are important because they are often predictable and therefore avoidable or manageable. Their frequency is related to the age of the patient, the number of drugs prescribed, the number of physicians involved in the patient’s care and the presence of increasing frailty.
The most important mechanisms for drug-drug interactions are the inhibition or induction of drug metabolism, and pharmacodynamic potentiation or antagonism. Interactions involving a loss of action of one of the drugs are at least as frequent as those involving an increased effect. It is likely that only about 10% of potential interactions result in clinically significant events and, while death or serious clinical consequences are rare, low-grade, clinically unspectacular morbidity in the elderly may be much more common. Nonspecific complaints (e.g. confusion, lethargy, weakness, dizziness, incontinence, depression, falling) should all prompt a closer look at the patient’s drug list.
There are a number of strategies that can be adopted to decrease the risk of potential clinical problems. The number of drugs prescribed for each individual should be limited to as few as is necessary. The use of drugs should be reviewed regularly and unnecessary agents withdrawn if possible, with subsequent monitaring. Patients should be encouraged to engage in a ‘prescribing partnership’ by alerting physicians, pharmacists and other healthcare professionals to symptoms that occur when new drugs are introduced.
Physicians with a responsibility for elderly people in an institutional setting should develop a strategy for monitoring their drug treatment. For those interactions that have come to clinical attention, it is important to review why they happened and to plan for future prevention. Clinicians should also report, via the appropriate postmarketing surveillance scheme, any drug-drug interactions they have encountered.
Finally, multidisciplinary education about the nature of physiological aging and its effect on drug handling, and the possible presentations of drug-related disease in older patients, is an important element in reducing interactions in the elderly.
Tamblyn RM, McLeod PJ, Abrahamowicz M, et al. Do too many cooks spoil the broth? Multiple physician involvement in medical management of elderly patients and potentially inappropriate drug combinations. Can Med Assoc J 1996; 154: 1174–84Google Scholar
Routledge PA, Shand DG. Drug interactions. In: Dawson AM, Compston N, Besser GM, editors. Recent advances in medicine. Vol. 18. London: Churchill Livingstone, 1981: 39–54Google Scholar
Griffin MR, Piper JM, Daugherty JR, et al. Nonsteroidal antiinflammatory drug use and increased risk for peptic ulcer disease in elderly persons. Ann Intern Med 1991; 114: 257–63PubMedGoogle Scholar
Piper JM, Ray WA, Daugherty JR, et al. Corticosteroid use and peptic ulcer disease: role of nonsteroidal anti-inflammatory drugs. Ann Intern Med 1991; 114: 735–40PubMedGoogle Scholar
Lang LA, Kabat HF. Drug interactions in nursing home patient prescriptions. J Am Pharm Assoc 1970; 10: 674–7PubMedGoogle Scholar
Puckett WH Jr, Visconti JA. An epidemiological study of the clinical significance of drug-drug interactions in a private community hospital. Am J Hosp Pharm 1971; 28: 247–53PubMedGoogle Scholar
Laventurier MF, Talley DL, Kennard LH, et al. Drug utilisation and potential drug-drug interactions. J Am Pharm Assoc 1976; 16: 77–81PubMedGoogle Scholar
Mitchell CW, Stanazek WF, Nichols NB. Documenting drug-drug interactions in ambulatory patients. Am J Hosp Pharm 1979; 36: 653–7PubMedGoogle Scholar
Foxall MJH. Elderly patients at risk of potential drug interactions in long-term care facilities. West J Nurs Res 1982; 4: 133–47PubMedCrossRefGoogle Scholar
Gosney M, Tallis R. Prescription of contraindicated and interacting drugs in elderly patients admitted to hospital. Lancet 1984; II: 564–7CrossRefGoogle Scholar
Monette J, Gurwitz JH, Avorn J. Epidemiology of adverse drug events in the nursing home setting. Drugs Aging 1995; 7: 203–11PubMedCrossRefGoogle Scholar
Schneider JK, Mion LC, Frengley JD. Adverse drug reactions in an elderly outpatients. Am J Hosp Pharm 1992; 49: 90–6PubMedGoogle Scholar
D’Arcy PF. Drug reactions and interactions in the elderly patient. Drug Intell Clin Pharm 1982; 16: 925–9PubMedGoogle Scholar
Ray WA, Federspiel CF, Schaffner W. A study of antipsychotic drug use in nursing homes: epidemiological evidence suggesting misuse. Am J Public Health 1980; 70: 485–91PubMedCrossRefGoogle Scholar
Tamai IY, Strome LS, Marshall CE, et al. Analysis of drug-drug interactions among nursing home residents. Am J Hosp Pharm 1989; 46: 1567–9PubMedGoogle Scholar
Kurfees JF, Dotson RL. Drug interactions in the elderly. J Fam Pract 1987; 25: 477–88PubMedGoogle Scholar
Adverse drug interactions [editorial]. JAMA 1972; 220: 1238–9Google Scholar
Scott PJW, Stansfield J, Williams BO. Prescribing habits and potential adverse drug reactions in geriatric medicine. Health Bull (Edinb) 1982; 40: 5–9Google Scholar
Kruse W, Kohler J, Oster P, et al. Potentielle medikamentenwechselwirkungen in der behandlung multimorbider hochbetags. Z Gerontol 1988; 21: 164–8PubMedGoogle Scholar
Borchelt M. Potential side-effects and interactions in multiple medication in elderly patients: methodology and results of the Berlin Study of Aging. Z Gerontol Geriatr 1995; 100: 420–8Google Scholar
Verstraete M, Verhaeghe R, Routledge PA. Anticoagulation in the elderly. In: Butchart EG, Bodnar E, editors. Current issues in heart valve disease: thrombosis, embolism and bleeding. London: ICR Publishers, 1992: 356–61Google Scholar
Turazza FM, Franzosi MG. Is anticoagulation therapy underused in elderly patients with atrial fibrillation? Drugs Aging 1997; 10: 174–84PubMedCrossRefGoogle Scholar
European Atrial Fibrillation Trial Study Group. Secondary prevention in non-rheumatic atrial fibrillation after transient ischaemic attack or minor stroke. Lancet 1993; 342: 1255–62Google Scholar
Shorr RI, Ray WA, Daughert JR, et al. Concurrent use of nonsteroidal anti-inflammatory drugs and oral anticoagulants places elderly persons at high risk for hemorrhagic peptic ulcer disease. Arch Intern Med 1993; 153: 1665–70PubMedCrossRefGoogle Scholar
Di-Castri A, Jacquot JM, Hemmi P, et al. Drug interactions: study of 409 prescriptions at the time of discharge from geriatric hospitalization. Therapie 1995; 50: 259–64PubMedGoogle Scholar
Beers MH, Ouslander JG, Rollinger L, et al. Explicit criteria for determining inappropriate medication use in nursing home residents. Arch Intern Med 1991; 151: 1825–32PubMedCrossRefGoogle Scholar
Beers MH, Ouslander JG, Fingold SF, et al. Inappropriate medication prescribing in skilled-nursing facilities. Ann Intern Med 1992; 117: 684–9PubMedGoogle Scholar
Block LH. Polymedicine: known and unknown drug interactions. J Am Geriatr Soc 1982; 30 Suppl.: S94–8PubMedGoogle Scholar
Griffin JP, D’Arcy PF, Speirs CJ. A manual of adverse drug interactions. 4th ed. London: Butterworth, 1988Google Scholar
Reynolds JEF, editor. Martindale: the extra pharmacopoeia. 29th ed. London: Pharmaceutical Press, 1996Google Scholar
British national formulary. No. 33. London: British Medical Association/Royal Pharmaceutical Society of Great Britain, 1997 MarGoogle Scholar
Kimberlin CL, Berardo DH, Pendergast JF, et al. Effects of an education program for community pharmacists on detecting drug-related problems in elderly patients. Med Care 1993; 31: 451–68PubMedCrossRefGoogle Scholar
Avorn J, Soumerai SB, Everitt DE, et al. A randomized trial of a program to reduce the use of psychoactive drugs in nursing homes. N Engl J Med 1992; 327: 168–73PubMedCrossRefGoogle Scholar
Ray WA, Taylor JA, Meador KG, et al. Reducing antipsychotic drug use in nursing homes: a controlled trial of provider education. Arch Intern Med 1993; 153: 713–21PubMedCrossRefGoogle Scholar